Alert archive / Texas / Flash Flood Warnings in 2016
Flash Flood Warning 8, NWS Amarillo, TX
NWS Amarillo, TX issued this flash flood warning at May 22, 2016, 8:56 PM CDT for Donley County, Texas. It was in force for 3 hr. 1 report came from inside the area while it was in force.
The area
The outline as issued, with what was reported inside it.
The facts
- Issued
- May 22, 2016, 8:56 PM CDT (01:56 UTC)
- Expired
- May 23, 2016, 12:00 AM CDT
- In force
- 3 hr
- Issued by
- NWS Amarillo, TX
- Area
- Storm-based polygon
- Flood severity
- None
County Donley County, TX
The radar
The Amarillo radar (KAMA), 94 km from the middle of the area, began a volume at 02:00 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| May 22, 9:31 PM CDT | FLASH FLOOD | 7 Se Hedley, TX | RUNNING WATER ALONG THE SIDES OF U.S. HIGHWAY 287. LOCAL COUNTY ROADS IMPASSABLE DUE TO FLOWING WATER. BETWEEN 4-6 INCHES OF RAIN IS ESTIMATED TO HAVE FALLEN IN THE AREA. |
Local storm reports filed while the alert was in force, from inside its polygon or its counties.
Did it verify
Verified. The Iowa Environmental Mesonet's Cow matched one storm report to this flash flood warning; the first came 35 minutes after it went out.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Amarillo Airport, TX (KAMA), launched 00:00Z, 1.9 hours before the alert went out and 93 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 2186 J/kg
- Mixed-layer CIN
- -8 J/kg
- Mixed-layer LCL
- 1794 m above ground
- 0-6 km bulk shear
- 32 kt
- 0-1 km storm-relative helicity
- 30 m²/s²
- 0-3 km storm-relative helicity
- 126 m²/s²
- Significant tornado parameter
- 0.2
- Supercell composite
- 5.7
The text
As transmitted.
641 WGUS54 KAMA 230156 FFWAMA TXC129-230500- /O.NEW.KAMA.FF.W.0008.160523T0156Z-160523T0500Z/ /00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/ BULLETIN - EAS ACTIVATION REQUESTED FLASH FLOOD WARNING NATIONAL WEATHER SERVICE AMARILLO TX 856 PM CDT SUN MAY 22 2016 THE NATIONAL WEATHER SERVICE IN AMARILLO HAS ISSUED A * FLASH FLOOD WARNING FOR... SOUTHEASTERN DONLEY COUNTY IN THE PANHANDLE OF TEXAS... * UNTIL MIDNIGHT CDT * AT 855 PM CDT...DOPPLER RADAR SHOWED NEW THUNDERSTORMS FORMING AND MOVING INTO SOUTHEASTERN DONLEY COUNTY. UP TO 4 INCHES OF RAIN IS ESTIMATED TO HAVE ALREADY FALLEN...WITH AN ADDTIONAL 2 INCHES POSSIBLE WITH INCOMING THUNDERSTORMS. PRECAUTIONARY/PREPAREDNESS ACTIONS... MOVE TO HIGHER GROUND NOW. ACT QUICKLY TO PROTECT YOUR LIFE. BE ESPECIALLY CAUTIOUS AT NIGHT WHEN IT IS HARDER TO RECOGNIZE THE DANGERS OF FLOODING. && LAT...LON 3496 10093 3496 10054 3475 10054 3475 10094 $$ BIEDA
1 follow-up statement
295 WGUS74 KAMA 230304 FFSAMA FLASH FLOOD STATEMENT NATIONAL WEATHER SERVICE AMARILLO TX 1004 PM CDT SUN MAY 22 2016 TXC129-230500- /O.CON.KAMA.FF.W.0008.000000T0000Z-160523T0500Z/ /00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/ DONLEY TX- 1004 PM CDT SUN MAY 22 2016 ...THE FLASH FLOOD WARNING REMAINS IN EFFECT UNTIL MIDNIGHT CDT FOR SOUTHEASTERN DONLEY COUNTY... AT 1003 PM CDT...STATE OFFICIALS HAS REPORTED THAT RUNNING WATER OVER U.S. HIGHWAY 287 HAS RECEDED AWAY FROM THE ROAD. HOWEVER...LOCAL COUNTY ROADS STILL HAVE RUNNING WATER WITH FLASH FLOODING STILL IN PROGRESS. CONTINUE TO USE CAUTION IN THE AREA UNTIL WATERS HAVE FULLY RECEDED. PRECAUTIONARY/PREPAREDNESS ACTIONS... MOVE TO HIGHER GROUND NOW. ACT QUICKLY TO PROTECT YOUR LIFE. BE ESPECIALLY CAUTIOUS AT NIGHT WHEN IT IS HARDER TO RECOGNIZE THE DANGERS OF FLOODING. && LAT...LON 3496 10093 3496 10054 3475 10054 3475 10094 $$ BIEDA
What forecasters said that day
The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Amarillo, TX wrote its last area forecast discussion before this flash flood warning went out at May 22, 6:52 PM CDT, 2 hours 4 minutes earlier.
Area forecast discussion, May 22, 6:52 PM CDT, 2 hours 4 minutes before
Area Forecast Discussion National Weather Service Amarillo TX 652 PM CDT SUN MAY 22 2016 .Aviation... Outflow boundary from thunderstorms over eastern parts of forecast moving slowly westward. Expect this feature to reach KAMA shortly, accompanied by southeast surface winds. Could see new thunderstorm development along this boundary near KAMA and KGUY early this evening. Otherwise, another round of stratus is forecast for KAMA after midnight, with no low ceilings expected at northern terminals. Will monitor as convection could disrupt stratus field. Expect thunderstorms on Monday to develop mainly east of a line from KGUY to KAMA. Cockrell && .Prev Discussion... /Issued 356 PM CDT SUN MAY 22 2016/ Mesoscale Update... ..Severe weather expected today... * Synoptic Overview: H5 center remains located across near the Canada/MMontanaline, however broad troughing extends south across the WRN US with SW flow aloft across the Panhandles. Models agree in very modest large scale lift through 6z assoc w/ weak s/wvs in this flow as seen in h7-h3 Q-Vector convergence. Jet level winds will only be near 50 kts, however the flow will be somewhat diffluent across the area between jet cores centered across desert SW and NRN Mexico. * Mesoscale: SFC Trough/dryline is setting up across WRN panhandle counties and this boundary is expected to remain in WRN counties or even near the NM border through the event. Initial convection formed in highest moist axis just east of AMA where mid-upr 60s dewpoints exist. This may lead to a somewhat disorganized pattern to convective development as dryline storms were not the initial storms to develop and also increases chances of storm/boundary interactions. The area is experiencing the most moist low level environment of the year given aforementioned high dewpoints and H7 dewpoints near 6 deg C. This value is AOA the climo max for the area for this date. Not surprisingly, mixed layer capes are near 3000 J/KG and with 1200 J/KG in the hail growth zone. 18Z sounding also shows good turning with deep layer shear, but effective bulk shear values remain in the 20-30 range, however wind fields will become increasingly favorable with 0-6 KM bulk shear values forecast to increase to 30-50 kts (highest south) by 00Z per WRF/NAM. 35-40 kt LLJ will also develop between 00-03Z leading to 0-1 km helicity around 200 and 0-3 km helicities of 200-400 by 3Z. LCL values are likely maxing out now around 3000-6000 ft and are forecast to drop below 2000 ft after 00z also leading to that increase tornado potential in the 00z-03z timeframe. * Threats: Scattered supercells storms with potential for very large hail (baseball or larger) and damaging winds across the area with an increasing threat for tornadoes between 23z and 3z assuming the area is not completely worked over before that time-frame. High moisture values could also lead to HP supercellsmaking spotting challenging and also providing a flash flood threat in any areas where more intense supercells form or training occurs given very high rain rates. * Timing & Location: Entire Panhandles area from now through evening with increasing tornado threat in the evening time-frame. Disorganized initiation well ahead of dry line makes it difficult to more specifically pinpoint any east west timing with this event. MJG Prev Discussion... /Issued 212 PM CDT SUN MAY 22 2016/ Discussion... See previously issued Mesoscale Discussion below for details on today's severe weather threat. We will provide updates throughout the afternoon based on trends in the observations and short term guidance. Challenges for this forecast package will be how far east dryline mixes each day through mid week and severe potential ahead of it. Upstream soundings across Central and southern Texas are quite deep with moisture and without significant mean southwesterly flow it may be difficult for the dryline to mix very far east. Model guidance has consistently struggled with this all season. Furthermore, and with this particular model bias aside, they have shifted slowly west with low-level theta-e ridging/dryline over the last couple of days. We have shifted thunderstorm chances westward accordingly and are currently on the western edge of guidance with this forecast cycle. Deep layer shear values taken at face value are not very impressive, generally less than 25 knots, but models are also veered in low levels behind the sharpening dryline they depict too far east. Backed winds at the low levels east of the dryline yield at least 40 knots of effective bulk shear. Abundant low level moisture should contribute to a strongly unstable air mass ahead of the dryline during the afternoon with MLCAPE at least 2,500 J/KG and probably higher. All modes of severe are possible. Heavy rain should still be a threat. Not much change was made to the forecast beyond Tuesday. Main upper trough will approach Thursday and have added thunder to the far eastern Panhandles. We may very well see a westward trend with low level moisture/dryline again on Thursday putting more of the area at risk, especially if the trough deepens/slows more than currently depicted in the model guidance. BRB Mesoscale Update... /Issued 1213 PM CDT SUN MAY 22 2016/ Severe weather expected today... * Synoptic Overview: This morning an upper-level low pressure system was spinning over southern Alberta and western Montana, with a pronounced ridge of high pressure aloft extending from Texas toward the Great Lakes. The Texas and Oklahoma Panhandles remain beneath southwesterly flow aloft between these features and just on the western periphery of the ridge. A northern stream jet maximum extends from Utah to the Dakotas, while the southern stream jet maximum is confined to northern Mexico and South Texas. The Panhandles remain under an area of diffluence between the jets, but 300mb winds will be at a relative minimum across this region today. Water vapor imagery showed the remains of yesterday's convection being swept eastward by that shortwave and hints of a few other shortwaves rounding the upper low and traversing the Rockies. The overall upper-level support will be somewhat limited today due to the lack of direct influence from an upper-level jet and the fact that passing shortwaves are not expected to be very deep or extend very far southeast into our area. At the surface a surface low will deepen over eastern Colorado, and a dryline will tighten up extending to its south through the length of West Texas. Thunderstorms (some of which will be severe) are expected to develop along much of the dryline this afternoon and evening. * Mesoscale: With the deepening surface low over Colorado, we expect the dryline to hang back across far western portions of the Texas and Oklahoma Panhandles - likely extending from near Boise City to Hereford by the late afternoon. In response to the developing surface low and dryline, expect low-level winds to back more from the southeast as the afternoon progresses. This will aid in low- level convergence near the dryline and keep low to mid 60s dewpoints in place across most of the Panhandles. Low and mid-level clouds are breaking up across the area, with temperatures quickly climbing into the 80s. Model guidance suggests that a combination of mid-80s temps and low-to-mid 60s dewpoints will lead to a narrow corridor of MLCAPE values approaching 3000-4000 J/kg near and just east of the dryline. Steep mid-level lapse rates of 8 to 9 C/km also expected east of the dryline. Any thunderstorms developing near this area will have the chance to rapidly intensify. Deep layer shear will be on the marginal side (only around 30-35 kts of 0-6km shear) during the afternoon and evening but will be perpendicular to the dryline, suggesting a weakly organized storm mode with a few supercells possible. Increasing low-level wind shear by late evening does indicate at least some threat for isolated tornadoes, though lack of upper-level support means these should be short lived. Storm motion should be to the northeast at around 25 kts, though right-moving supercells would have a slower ENE trajectory similar to yesterday's storms. * Threats: With such a high potential for instability, large hail to the size of baseballs and damaging wind gusts will be the primary hazards. Increasing low-level wind shear near sunset will also allow for a brief window when isolated tornadoes will be possible. Slow storm motions for the strongest storms and recent rainfall over portions of the threat area mean that localized flooding and flash flooding will be possible as well. * Timing & Location: Though there is some slight uncertainty on just how far east the dryline will develop this afternoon, confidence is fairly high that it will set up between the TX/NM state line and an Amarillo-to-Guymon line. The greatest threat for severe weather will be for central portions of the Texas and Oklahoma Panhandles. Timing for storm initiation is expected to be around 2 to 4 pm this afternoon, with storm severity and coverage decreasing by midnight. NF && .AMA Watches/Warnings/Advisories... TX...NONE. OK...NONE. && 03/14
Hazardous weather outlook, May 22, 2:21 PM CDT, 6 hours 35 minutes before
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE AMARILLO TX 221 PM CDT SUN MAY 22 2016 OKZ001>003-TXZ001>020-230730- CIMARRON-TEXAS-BEAVER-DALLAM-SHERMAN-HANSFORD-OCHILTREE-LIPSCOMB- HARTLEY-MOORE-HUTCHINSON-ROBERTS-HEMPHILL-OLDHAM-POTTER-CARSON- GRAY-WHEELER-DEAF SMITH-RANDALL-ARMSTRONG-DONLEY-COLLINGSWORTH- 221 PM CDT SUN MAY 22 2016 THIS HAZARDOUS WEATHER OUTLOOK IS FOR THE TEXAS AND OKLAHOMA PANHANDLES. .DAY ONE...THIS AFTERNOON AND TONIGHT. THUNDERSTORMS ARE EXPECTED TO DEVELOP ACROSS THE OKLAHOMA AND TEXAS PANHANDLES THIS AFTERNOON. SEVERE THUNDERSTORMS ARE POSSIBLE WITH LARGE HAIL AND DAMAGING WINDS BEING THE PRIMARY HAZARDS. ISOLATED TORNADOES ARE ALSO A POSSIBILITY. HEAVY RAINFALL WITH SLOW MOVING STORMS COULD CAUSE FLASH FLOODING. .DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY. ISOLATED TO SCATTERED THUNDERSTORMS MAY FORM ACROSS APPROXIMATELY THE EASTERN HALF OF THE TEXAS AND OKLAHOMA PANHANDLES MONDAY AFTERNOON AND CONTINUE MONDAY EVENING. THUNDERSTORMS ARE AGAIN POSSIBLE TUESDAY AFTERNOON AND EVENING ACROSS MAINLY THE EASTERN TEXAS AND OKLAHOMA PANHANDLES. SOME OF THESE STORMS COULD BECOME SEVERE ON TUESDAY AS WELL. THUNDERSTORMS ARE POSSIBLE ACROSS THE FAR EASTERN TEXAS AND OKLAHOMA PANHANDLES THURSDAY AFTERNOON AND EVENING. .SPOTTER INFORMATION STATEMENT... SPOTTERS WILL LIKELY BE NEEDED THIS AFTERNOON AND EVENING. SPOTTER GROUPS AND EMERGENCY MANAGEMENT OFFICIALS ACROSS THE OKLAHOMA AND TEXAS PANHANDLES SHOULD CONTINUE TO MONITOR THE LATEST FORECASTS AND BE PREPARED FOR POSSIBLE ACTIVATION MONDAY AND TUESDAY.
In the hours before
Local storm report, May 22, 7:57 PM CDT, 59 minutes before
PRELIMINARY LOCAL STORM REPORT...CORRECTED
NATIONAL WEATHER SERVICE AMARILLO TX
757 PM CDT SUN MAY 22 2016
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0733 PM FLASH FLOOD 11 SE SPEARMAN 36.08N 101.06W
05/22/2016 OCHILTREE TX TRAINED SPOTTER
WATER OVER NUMEROUS COUNTY ROADWAYS IN THE AREA.
&&
CORRECTED COUNTY/STATE...LOCATION...REMARKS
EVENT NUMBER AMA1600440
BIEDASpecial weather statement, May 22, 8:01 PM CDT, 55 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE AMARILLO TX
801 PM CDT SUN MAY 22 2016
OKZ002-003-230130-
BEAVER OK-TEXAS OK-
801 PM CDT SUN MAY 22 2016
...SIGNIFICANT WEATHER ADVISORY FOR SOUTHEASTERN TEXAS AND WESTERN
BEAVER COUNTIES UNTIL 830 PM CDT...
AT 801 PM CDT...DOPPLER RADAR WAS TRACKING STRONG THUNDERSTORMS ALONG
A LINE EXTENDING FROM 7 MILES SOUTH OF ADAMS TO 4 MILES SOUTH OF
HARDESTY. MOVEMENT WAS EAST AT 30 MPH.
NICKEL SIZE HAIL AND WIND GUSTS UP TO 50 MPH WILL BE POSSIBLE WITH
THESE STORMS.
LOCATIONS IMPACTED INCLUDE...
FORGAN...HARDESTY...BRYANS CORNER...BALKO...TURPIN...ADAMS...FLORIS AND
BOYD.
A TORNADO WATCH REMAINS IN EFFECT UNTIL 1000 PM CDT.
LAT...LON 3699 10089 3700 10052 3673 10057 3650 10067
3650 10106 3651 10131 3670 10119
TIME...MOT...LOC 0101Z 258DEG 25KT 3665 10106 3656 10121
BRBSpecial weather statement, May 22, 8:04 PM CDT, 52 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE AMARILLO TX
804 PM CDT SUN MAY 22 2016
TXZ018-230130-
ARMSTRONG TX-
804 PM CDT SUN MAY 22 2016
...SIGNIFICANT WEATHER ADVISORY FOR ARMSTRONG COUNTY UNTIL 830 PM
CDT...
AT 802 PM CDT...DOPPLER RADAR WAS TRACKING STRONG THUNDERSTORMS ALONG
A LINE EXTENDING FROM GOODNIGHT TO 11 MILES EAST OF WAYSIDE.
MOVEMENT WAS NORTHEAST AT 15 MPH ALTHOUGH NEW STORMS ARE DEVELOPING
BACK TO THE WEST. A FLOODING THREAT MAY DEVELOP.
NICKEL SIZE HAIL AND WIND GUSTS UP TO 50 MPH WILL BE POSSIBLE WITH
THESE STORMS.
LOCATIONS IMPACTED INCLUDE...
WAYSIDE AND GOODNIGHT.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
TORRENTIAL RAINFALL IS ALSO OCCURRING WITH THESE STORMS...AND MAY LEAD
TO LOCALIZED FLOODING. DO NOT DRIVE YOUR VEHICLE THROUGH FLOODED
ROADWAYS.
&&
A TORNADO WATCH REMAINS IN EFFECT UNTIL 1000 PM CDT.
LAT...LON 3518 10128 3518 10109 3475 10109 3475 10158
3476 10158
TIME...MOT...LOC 0102Z 246DEG 11KT 3504 10117 3476 10134
BRBLocal storm report, May 22, 8:38 PM CDT, 18 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE AMARILLO TX
838 PM CDT SUN MAY 22 2016
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0728 PM HAIL 5 S GUYMON 36.62N 101.48W
05/22/2016 E1.50 INCH TEXAS OK EMERGENCY MNGR
&&
EVENT NUMBER AMA1600449
BIEDALocal storm report, May 22, 8:41 PM CDT, 15 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE AMARILLO TX
841 PM CDT SUN MAY 22 2016
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0746 PM HAIL HARDESTY 36.61N 101.19W
05/22/2016 E0.88 INCH TEXAS OK EMERGENCY MNGR
&&
EVENT NUMBER AMA1600451
BIEDALocal storm report, May 22, 8:52 PM CDT, 4 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE AMARILLO TX
852 PM CDT SUN MAY 22 2016
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0845 PM TORNADO 11 SSE WOLF CREEK PARK 36.07N 100.55W
05/22/2016 OCHILTREE TX STORM CHASER
CONE TORNADO REPORTED BECOMING RAIN WRAPPED.
&&
EVENT NUMBER AMA1600452
BIEDAThe office that day
Everything else NWS Amarillo, TX issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| May 22, 7:14 PM CDT | Areal Flood Advisory | AMA | Donley, Gray | 3 hr |
| May 22, 7:27 PM CDT | Tornado Warning | AMA | Ochiltree | 33 min |
| May 22, 7:55 PM CDT | Tornado Warning | AMA | Ochiltree, Roberts | 50 min |
| May 22, 8:04 PM CDT | Special Weather Statement | AMA | Armstrong | 26 min |
| May 22, 8:11 PM CDT | Areal Flood Advisory | AMA | Collingsworth | 3 hr |
| May 22, 8:17 PM CDT | Areal Flood Advisory | AMA | Ochiltree | 3 hr |
| May 22, 8:23 PM CDT | Severe Thunderstorm Warning | AMA | Ochiltree | 37 min |
| May 22, 8:29 PM CDT | Areal Flood Advisory | AMA | Donley | 3 hr |
| May 22, 8:41 PM CDT | Tornado Warning | AMA | Hemphill, Lipscomb, Ochiltree, Roberts | 27 min |
| May 22, 8:54 PM CDT | Flash Flood Warning | AMA | Collingsworth | 3 hr |
| May 22, 9:08 PM CDT | Special Weather Statement | AMA | Roberts | 37 min |
| May 22, 9:19 PM CDT | Areal Flood Advisory | AMA | Collingsworth | 3 hr |
| May 22, 9:46 PM CDT | Special Weather Statement | AMA | Ochiltree | 29 min |
| May 22, 9:53 PM CDT | Areal Flood Advisory | AMA | Ochiltree, Roberts | 3 hr |
| May 22, 10:57 PM CDT | Special Weather Statement | AMA | Lipscomb | 48 min |
| May 23, 3:33 PM CDT | Flash Flood Watch | AMA | Collingsworth, Donley | 12 hr |
| May 23, 3:53 PM CDT | Severe Thunderstorm Warning | AMA | Collingsworth, Donley | 67 min |
| May 23, 4:58 PM CDT | Special Weather Statement | AMA | Collingsworth | 47 min |
| May 23, 6:26 PM CDT | Severe Thunderstorm Warning | AMA | Collingsworth, Donley, Gray | 64 min |
| May 23, 6:52 PM CDT | Special Weather Statement | AMA | Donley | 23 min |
Nearby
Flash Flood Warnings in Texas, 2016Every flash flood warning in 2016
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.